Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare adverse drug reaction characterised by skin eruption and multiple organ involvement. Diagnosing this entity is challenging due to the variability of clinical manifestations, late onset and relapse even after stopping the causative drug. It is potentially life-threatening; thus, it must be promptly recognised and the causative drug withdrawn. We describe a case of a 50-year-old man with an acute diffuse rash, fever and eosinophilia 4 weeks after having started lamotrigine. The suspected eliciting drug was suspended and systemic corticoid treatment was initiated (prednisolone 0.5 mg/kg/day). Symptoms relapsed under corticoid tapering with greater severity. The patient developed an exuberant rash associated with peripheral lymphadenopathies, marked eosinophilia and hepatic cytolysis. The diagnosis of DRESS syndrome to lamotrigine was made. Prednisolone dosage was increased to 1 mg/kg/day, and the subsequent taper was performed slowly over the course of 10 weeks. Full clinical remission was observed.
- unwanted effects / adverse reactions
- neurology (drugs and medicines)
- emergency medicine
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.